Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 22, NWS Grand Forks, ND

May 27, 2006Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 27, 2006, 6:36 PM CDT for Towner County, North Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2006, 6:36 PM CDT (23:36 UTC)
Expired
May 27, 2006, 7:15 PM CDT
In force
39 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Towner County, ND

What was reported inside it

TimeReportWhereRemark
May 27, 7:10 PM CDTHAIL 26 S Bisbee, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 4:46 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-598 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 272336
SVRFGF
NDC095-280015-
/O.NEW.KFGF.SV.W.0022.060527T2336Z-060528T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
636 PM CDT SAT MAY 27 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TOWNER COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 715 PM CDT

* AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE
  STORM WAS LOCATED 7 MILES WEST OF CONSIDINE...OR 38 MILES NORTHWEST
  OF DEVILS LAKE...MOVING TO THE NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BISBEE AT 645 PM CDT
  6 MILES WEST OF ARNDT AT 655 PM CDT
  ROCKLAKE AND 8 MILES SOUTHEAST OF AMOURDALE AT 715 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4839 9945 4840 9904 4898 9903 4898 9947

$$

GODON
2 follow-up statements
000 
WWUS53 KFGF 272354
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
654 PM CDT SAT MAY 27 2006

NDC095-280015-
/O.CON.KFGF.SV.W.0022.000000T0000Z-060528T0015Z/
TOWNER ND-
654 PM CDT SAT MAY 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR TOWNER COUNTY...

AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
STORM WAS LOCATED 7 MILES WEST OF CONSIDINE...OR 38 MILES NORTHWEST
OF DEVILS LAKE...MOVING TO THE NORTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES WEST OF CONSIDINE BY 705 PM CDT
  BISBEE AND 7 MILES WEST OF ARNDT BY 715 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING
FOR EASTERN NORTH DAKOTA.

LAT...LON 4839 9945 4840 9904 4898 9903 4898 9947

$$

GODON
000 
WWUS53 KFGF 280005
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
704 PM CDT SAT MAY 27 2006

NDC095-280015-
/O.CON.KFGF.SV.W.0022.000000T0000Z-060528T0015Z/
TOWNER ND-
704 PM CDT SAT MAY 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR TOWNER COUNTY...

AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
STORM WAS LOCATED 4 MILES SOUTH OF BISBEE...OR 40 MILES NORTHWEST OF
DEVILS LAKE...MOVING TO THE NORTH AT 10 MPH.

THIS STORM PRODUCED NICKLE SIZED HAIL 10 MILES SOUTHWEST OF BISBEE 
AT 702 PM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BISBEE AND 7 MILES WEST OF ARNDT BY 715 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING
FOR EASTERN NORTH DAKOTA.

LAT...LON 4839 9945 4840 9904 4898 9903 4898 9947

$$

GODON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:45 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 27, 3:45 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
345 PM CDT SAT MAY 27 2006

.SHORT TERM...STRONG STATIONARY FRONT ACROSS CENTRAL ND INTO
SOUTHERN MB WILL BE CATALYST FOR THUNDERSTORMS DEVELOPING IN
NORTHEAST ND. CONVECTIVE TEMPERATURE IS WELL INTO THE 90S FOR
MUCH OF THE CWA AND LIKELY DIFFICULT TO REACH. BUT JUST SOUTH
OF THE FRONT IS ALREADY REACHING LOW TO MID 80S AND SUFFICIENT
THERE. SO EXPECT STORMS TO FIRE FIRST THERE OR FARTHER SOUTHWEST
WHICH IS CLOSER TO THE APPROACHING (WEAK) SHORTWAVE.

MODELS APPEAR TO LIKE CONVECTION SPREADING THROUGH THE CWA TONIGHT
BASED ON THE LOW LEVEL JET DEVELOPING LATER TONIGHT ALONG WITH A
SURGING SECONDARY WARM FRONT. BELIEVE SCATTERED THUNDER WILL DEVELOP
AS THEY SUGGEST BUT THE MODELS LEAVE OUT MUCH QPF NEAR THE FRONT
IN SPITE OF VERY HIGH MOISTURE CONVERGING ON THE FRONT. THE 850 MB
TROUGH THAT THIS MORNINGS CONVECTION FOCUSSED ON IN NORTHEAST ND IS
EXPECTED TO MOVE MORE NORTHWEST WHILE THE SURFACE BOUNDARY WILL STAY
PUT UNTIL THE SURFACE LOW BEGINS TO MOVE PAST THE BLACK HILLS BY 06Z.

SO WIDESPREAD QPF OF ONE INCH WITH LOCALLY 2 INCHES MAY CAUSE SOME
FLOODING PROBLEMS OVER THE SAME AREA WHERE CONVECTION EARLIER THIS
WEEK AND LOCALLY ANOTHER 1 TO 2 INCHES THIS MORNING.

SUN-MON SEEMS LESS LIKELY FOR MUCH THUNDER...ESPECIALLY ON MN SIDE
SINCE 700 MB TEMPERATURES OF +13C TO +14C ARRIVE TO PROVIDE CAPPING
AND THE LOW LEVEL JET IN UNFAVORABLE POSTION. BUT WILL SEE ABOUT
THAT LATER.

.LONG TERM (WED-SAT)...
500MB PATTERN IN THE LONG TERM PERIOD IS PRIMARILY A BUILDING
WEST COAST RIDGE AND EASTERN U.S. TROUGH. THIS LEAVES THE NORTHERN
PLAINS ON THE EASTERN PERIPHERY OF THE RIDGE AND GENERALLY IN A
COOLER AIRMASS (OR NEAR NORMAL). PCPN CHANCES PRETTY HARD TO NAIL
DOWN THIS FAR OUT. 12Z GFS SHOWS A SHORT WAVE DROPPING DOWN THE
NORTHWEST 500MB FLOW A BIT EARLIER NOW (THU NIGHT) WHICH GENERATES A
SMALL CHANCE OF PCPN. THIS IS A BIT FASTER THAN WHAT THE INHERITED
FORECAST SHOWS (FRI/FRI NIGHT). WITH UNCERTAINTY STILL HIGH WILL
STICK WITH CONTINUITY TODAY AND LEAVE PCPN FORECAST AS IS.

&&

.AVIATION...
A LOT OF UNCERTAINTY WITH TSTM CHANCES TONIGHT INTO THE FIRST PART
OF SUN. RATHER THAN BRACKET THE TAF SITES WITH MANY HOURS OF TSTM
CHANCES...TRIED TO NARROW DOWN THE WINDOW TO A BEST GUESS. STILL
THINK THAT BETTER CHANCES WILL BE AT KGFK...WITH LATER TIMES AT
KBJI/KFAR.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NDZ006-NDZ007-NDZ008-
     NDZ014-NDZ015-NDZ016-NDZ024-NDZ026-NDZ054.

MN...NONE.
&&

GV
Hazardous weather outlook, May 27, 7:15 AM CDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
715 AM CDT SAT MAY 27 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
715 AM CDT SAT MAY 27 2006

...SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT...
...SEVERE THUNDERSTORMS ARE EXPECTED AGAIN SUNDAY AFTERNOON AND
SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IS EXPECTED THIS AFTERNOON
AND TONIGHT OVER ALL OF EASTERN NORTH DAKOTA AND WEST CENTRAL AND
NORTHWEST MINNESOTA. THE STORMS WILL MOST LIKELY PRODUCE LARGE HAIL
AND DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE. ALSO LOCALLY
HEAVY RAINFALL CAN BE EXPECTED. THE STORMS WILL DEVELOP AFTER 3 PM
AND WILL CONTINUE THROUGH SATURDAY NIGHT.

AN UPPER LEVEL DISTURBANCE OVER EASTERN COLORADO WILL MOVE INTO
THE SOUTHERN FORECAST AREA LATER THIS AFTERNOON AND THE PRODUCE
THE THUNDERSTORMS. OTHER THUNDERSTORMS WILL OCCUR ALONG A STALLED
COLD FRONT OVER THE DEVILS LAKE BASIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY...A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS ALL OF EASTERN NORTH DAKOTA AND PARTS OF NORTHWEST
MINNESOTA OR WEST OF A LINE FROM BAUDETTE TO ELBOW LAKE MINNESOTA.
THE STORMS WILL MOST LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS.
THE STORMS WILL DEVELOP IN THE AFTERNOON AND MAY GO INTO SUNDAY
NIGHT. LOCALLY HEAVY RAIN WILL BE POSSIBLE.

A COLD FRONT WILL MOVE EAST ACROSS EASTERN NORTH DAKOTA AND
NORTHWEST MINNESOTA. THUNDERSTORMS WILL OCCUR NEAR THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, May 27, 3:51 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
351 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 AM     HAIL             NECHE                   48.98N 97.55W
05/27/2006  E0.88 INCH       PEMBINA            ND   PUBLIC

            HAILED FROM 856 AM TO 900 AM.

&&

VGODON

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:32 AM CDTSevere Thunderstorm WarningFGFTowner28 min
May 27, 9:44 AM CDTSevere Thunderstorm WarningFGFBenson31 min
May 27, 10:11 AM CDTSevere Thunderstorm WarningFGFCavalier34 min
May 27, 3:05 PM CDTFlash Flood WatchFGFBenson, Cavalier, Eddy, Nelson, Pembina, Ramsey and 2 more9 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.